Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2016, 3:29 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2016, 3:29 PM MDT (21:29 UTC)
- Expired
- May 20, 2016, 4:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Goshen County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 145 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022 WUUS55 KCYS 202129 SVRCYS WYC015-031-202200- /O.NEW.KCYS.SV.W.0007.160520T2129Z-160520T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 329 PM MDT FRI MAY 20 2016 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING... NORTHEASTERN PLATTE COUNTY IN SOUTHEASTERN WYOMING... * UNTIL 400 PM MDT * AT 328 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF GUERNSEY CAMPGROUND...OR 26 MILES SOUTH OF LUSK...MOVING NORTH AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS POSSIBLE. * LOCATIONS IMPACTED INCLUDE... RAWHIDE BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4236 10452 4235 10464 4257 10474 4258 10441 TIME...MOT...LOC 2128Z 180DEG 18KT 4239 10461 HAIL...1.00IN WIND...<50MPH $$
2 follow-up statements
115
WWUS55 KCYS 202143
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT FRI MAY 20 2016
WYC031-202152-
/O.CAN.KCYS.SV.W.0007.000000T0000Z-160520T2200Z/
PLATTE WY-
343 PM MDT FRI MAY 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLATTE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS TURNED MORE
EAST ACROSS NORTHERN GOSHEN COUNTY. THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 4241 10449 4242 10461 4257 10463 4258 10441
TIME...MOT...LOC 2142Z 203DEG 24KT 4248 10454
$$
WYC015-202200-
/O.CON.KCYS.SV.W.0007.000000T0000Z-160520T2200Z/
GOSHEN WY-
343 PM MDT FRI MAY 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN GOSHEN COUNTY...
AT 342 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAWHIDE
BUTTES...OR 19 MILES SOUTH OF LUSK...MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
RAWHIDE BUTTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4241 10449 4242 10461 4257 10463 4258 10441
TIME...MOT...LOC 2142Z 203DEG 24KT 4248 10454
HAIL...1.00IN
WIND...<50MPH
$$726
WWUS55 KCYS 202157
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT FRI MAY 20 2016
WYC015-202205-
/O.EXP.KCYS.SV.W.0007.000000T0000Z-160520T2200Z/
GOSHEN WY-
357 PM MDT FRI MAY 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOSHEN COUNTY
WILL EXPIRE AT 400 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH THIS THUNDERSTORM AS
IT MOVES NORTHEAST INTO SOUTHERN NIOBRARA COUNTY.
LAT...LON 4241 10449 4242 10461 4257 10463 4258 10441
TIME...MOT...LOC 2153Z 180DEG 18KT 4248 10454
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:13 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 20, 12:13 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1213 PM MDT FRI MAY 20 2016 .UPDATE... Issued at 1124 AM MDT Fri May 20 2016 showers and thunderstorms will develop by early this afternoon along the laramie range. This activity will spread northeast into the plains during the afternoon hours. There is the potential for a few marginally severe thunderstorms. effective shear is on the lower end of the super cell thunderstorm spectrum between 20 and 30 kts. MU capes should mainly be between 500-1500 j/kg across the plains this afternoon. The nam is showing near 2000 j/kg around Scottsbluff at 21z. based on shear and cape a few severe thunderstorms are certainly possible...especially as storms move into the lower north platte river valley as there is more low level moisture for storms to tap into. The main severe thunderstorm threat will be hail with gusty winds also possible. the threat for tornadic activity is very low. && .SHORT TERM...(Today through Sunday) Issued at 330 AM MDT Fri May 20 2016 Overnight water vapor imagery depicted an active large scale pattern across the Lower 48 with one upper low departing northern New England...a second approaching the mid-MS valley...and the third over the northwest CONUS. The surface analysis placed a front from eastern MT across central WY...northwest UT...southern NV and CA. A weak shortwave moving across western SD and northwest NE was producing widely scattered showers and thunderstorms. This convective activity will exit the northern NE panhandle by daybreak. Otherwise...skies were partly cloudy and temperatures were in the 40s to lower 50s. Prevailing winds were southerly 5-15 kt. 00z short range models are in good agreement with the amplification of the Great Plains upper ridge and western CONUS upper low. The eastward progression of these systems will be slow through the short term. Lift from a series of shortwaves rounding the base of the trough and ejecting north-northeast across the region will enhance convective development...especially during the afternoons and evenings. The front to the west will remain nearly stationary until Sunday when the upper low lifts northeast into MT...inducing eastward motion across the CWA. Today and Saturday will experience above normal temperatures with the low/mid level thermal ridge over the high plains. 700mb temperatures rise into the lower teens Celsius both days...yielding max temperatures into the 70s to near 80s for the valleys and plains. Instability will once again be focused initially over the high terrain early this afternoon with convection developing. Widely scattered thunderstorms will push out onto the eastern WY plains mid to late this afternoon. SPC has highlighted the risk for marginally severe thunderstorms over the high plains...along and east of I-25. The convection may extend as far east as the northern NE panhandle...but will have a difficult time holding together further south as the atmosphere will be capped. The main threats will be hail up to nickel size and gusty winds to 45 mph. Saturday may be a different story as a shortwave ejecting across the high plains interacts with CAPEs of 1000-1500 j/kg and 30 kt low level shear. The SPC Day 2 outlook indicates a risk for marginally severe thunderstorms from east central WY across western NE with isolated large hail...wind gusts to 58 kt and brief heavy rain. The pressure gradient will increase today with gusty southerly winds...especially west of the Laramie Range. Gusts up to 35 kt are expected...with 20-25 kt elsewhere. Similar winds are forecast Saturday. Sunday will trend cooler with the passage of the cold front. Temperatures west of the Laramie Range will be 10-15 degrees cooler...while areas east of I-25 will not feel the impact of the cooler temperatures until later in the day. .LONG TERM...(Sunday night through Thursday) Issued at 245 AM MDT Fri May 20 2016 Sunday night...Expect isolated to widely scattered coverage of strong thunderstorms in the evening mainly east of a Lusk to Cheyenne line along and east of a low level convergence boundary, then decreasing coverage of showers and thunderstorms after midnight. Monday...Low and mid levels dry out somewhat, thus expect a corresponding decrease in afternoon and evening thunderstorm coverage, though isolated thunderstorms anticipated south of a Laramie to Alliance line. Tuesday...Flow aloft remains southwest. With a slight increase in low and mid level moisture, also expect a similar increase in afternoon and evening thunderstorm coverage. Wednesday...Southwest flow aloft continues. Low level convergence boundary progged to be across our southeast counties, where isolated to scattered afternoon and evening thunderstorms will be focused. Thursday...Weak troughiness aloft will lie across our counties, and with enough low and mid level moisture, expect isolated to scattered afternoon and evening showers and thunderstorms, mainly along and east of Interstate 25. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1207 PM MDT Fri May 20 2016 Main concern at area terminals this afternoon will be trying to pinpoint the timing and location of shower/thunderstorm development. Latest information suggests KCYS and KBFF will be best positioned to see this activity after 20z today. Given that a considerable uncertainty remains, have just added VCTS into the 18z TAFS. Felt confident enough to leave thunderstorm mention out at all other terminals. Of course, will need to keep a close eye on trends thru the rest of the afternoon. SSE winds tonight...bring in ifr/mvfr cigs/vsbys to KCYS AND KSNY after 09z. && .FIRE WEATHER... Issued at 245 AM MDT Fri May 20 2016 No fire weather concerns with green fuels and ample surface moisture. Warmer than normal temperatures will prevail today and Saturday... followed by cooler temperatures with a cold frontal passage Sunday. Isolated to scattered showers and thunderstorms can be expected...mainly during the afternoons and evenings through the weekend and much of next week. Southerly winds will be gusty over the high plains and especially west of the Laramie Range. Minimum humidities will be above critical thresholds. && .HYDROLOGY... Issued at 1124 AM MDT Fri May 20 2016 Showers and thunderstorms will mainly occur along and east of the Laramie range today. There will generally be little impact on rivers from showers and thunderstorms today but locally heavy rain will be possible through the lower north platte river valley this afternoon. Streams in the mountains have thus far been slow to respond to warmer temperatures. Should see a little more response tonight through saturday as the warmest air so far this year moves across the area and wind speeds increase somewhat. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...SML SHORT TERM...Jamski LONG TERM...Rubin AVIATION...Hahn FIRE WEATHER...Jamski HYDROLOGY...SML
Hazardous weather outlook, May 20, 4:57 AM MDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 457 AM MDT FRI MAY 20 2016 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 211100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 457 AM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP OVER AND EAST OF THE LARAMIE RANGE. A FEW STRONG THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE...ESPECIALLY OVER EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP OVER AND EAST OF THE LARAMIE RANGE SATURDAY. A FEW STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE ACROSS THE PLAINS. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED. HIGH WATER LEVELS FROM MOUNTAIN SNOWMELT RUNOFF AND PRECIPITATION WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM SOUTHEAST WYOMING INTO THE NEBRASKA PANHANDLE FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. WYZ103>106-109>117-211100- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 457 AM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS. A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS DUE TO PRECIPITATION AND MOUNTAIN SNOWMELT. WARM TEMPERATURES SATURDAY WILL LEAD TO RAPID MOUNTAIN SNOWMELT...CAUSING ADDITIONAL RISES ON AREA CREEKS... STREAMS AND RIVERS. CAMPERS AND OUTDOOR RECREATIONISTS HEADED TO THE MOUNTAINS THIS WEEKEND NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID WATER RISES. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:15 PM MDT | Special Weather Statement | CYS | Niobrara | 30 min |
| May 20, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 34 min |
| May 20, 5:44 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.